EMAIL THIS PAGE TO A FRIEND

Clinical toxicology (Philadelphia, Pa.)

Serum concentrations in three children with unintentional tetrahydrozoline overdose.


PMID 21740144

Abstract

Major symptoms can occur from tetrahydrozoline (THZ) overdoses in young children, requiring intensive care management. We report three cases that presented with CNS depression and cardiovascular effects where serum concentrations were performed. Case 1 ingested an unknown amount of eye drops containing THZ, resulting in altered mental status, bradycardia, hypothermia, and hypotension. Cases 2 and 3 ingested 7.5 mL of eye drops containing THZ. Case 2 presented to the emergency department (ED) without symptoms but became lethargic and bradycardic 90 min after ingestion. By contrast, Case 3 became lethargic 15 min after ingestion and required intubation on arrival to the ED. All children were admitted to ICU for observation and improved within 24 h of ingestion. Urine obtained for drug screening was positive for THZ. Blood was obtained to assess level using gas-chromatography mass-spectrometry (GC-MS). Case 1 had plasma levels of 51.4 and 23.6 ng/mL at 7 and 12 h, respectively, after ingestion, revealing a half-life of 4.4 h. Numerous case reports have been published documenting the dangers of ingesting these topical over-the-counter (OTC) products. However, human PK data are not available to help in our understanding of THZ toxicokinetics and disposition in humans after ingestion. We report three pediatric cases after ingestion of THZ where plasma concentrations were obtained with a calculated half-life of 4.4 h in one case.

Related Materials

Product #

Image

Description

Molecular Formula

Add to Cart

T4264
Tetrahydrozoline hydrochloride, ≥98% (HPLC)
C13H16N2 · HCl